Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 23, NWS Springfield, MO

May 4, 2007Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at May 4, 2007, 7:17 AM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2007, 7:17 AM CDT (12:17 UTC)
Expired
May 4, 2007, 1:15 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Shannon County, MO

The radar

The Springfield radar (KSGF), 172 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 041220
FFWSGF
MOC203-041815-
/X.NEW.KSGF.FF.W.0023.070504T1217Z-070504T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 AM CDT FRI MAY 4 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 115 PM CDT.

* AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT UP TO TWO INCHES OF RAIN HAD FALLEN OVER WESTERN SHANNON 
  COUNTY SINCE 6 AM CDT. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
  THAT WATER WAS FLOWING IN THE STREETS OF EMINENCE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  BIRCH TREE...EMINENCE AND AREAS EAST OF SUMMERSVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3725 9136 3693 9136 3687 9166 3724 9161

$$

TERRY
1 follow-up statement
000 
WGUS73 KSGF 041558
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 AM CDT FRI MAY 4 2007

MOC203-041601-
/X.CAN.KSGF.FF.W.0023.000000T0000Z-070504T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-
1051 AM CDT FRI MAY 4 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SHANNON COUNTY...

EXCESS RUNOFF FROM HEAVY RAINFALL THIS MORNING AND RAPID WATER LEVEL 
RISES HAD DIMINISHED. THEREFORE THE THREAT OF FLASH FLOODING HAD 
ENDED. HOWEVER FLOODING OF LOW WATER CROSSINGS AND SMALL STREAMS 
WILL CONTINUE. AN AREAL FLOOD WARNING WILL REMAIN IN EFFECT FOR 
SHANNON COUNTY UNTIL 330 PM. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3725 9136 3693 9136 3687 9166 3724 9161

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 4, 6:40 AM CDT, 37 minutes earlier.

Area forecast discussion, May 4, 6:40 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT FRI MAY 4 2007

.DISCUSSION...

MAIN FORECAST PROBLEMS OVER THE NEXT WEEK APPEAR TO BE CHANCES FOR
CONVECTION. WILL FIRST LOOK AT WHAT WILL BE A FAIRLY INTERESTING
SETUP FOR TODAY. ATTENTION THEN TURNS TO THE FATE OF A WESTERN
UNITED STATES TROUGH.

TODAY...UPPER LEVEL WAVE AND ASSOCIATED SHEAR AXIS WILL BE LOCATED
OVER EXTREME EASTERN MISSOURI BY LATE THIS AFTERNOON. SHORT WAVE
RIDGING AND A SOMEWHAT SUBSIDENT FLOW WILL COMMENCE BEHIND THE
DEPARTING WAVE. THE ATMOSPHERE WILL BECOME AT LEAST MODERATELY
UNSTABLE...ESPECIALLY ALONG AND WEST OF HIGHWAY 65. CONVECTIVE
INHIBITION BY THIS AFTERNOON WILL ALSO BE FAIRLY WEAK WITH AFTERNOON
HIGHS NEAR THE EXPECTED CONVECTIVE TEMPERATURES. MEANWHILE...THE WRF
AND GFS MODELS HINT AT A SLUG OF ISENTROPIC LIFT DEVELOPING IN THE
LOWER LEVELS EARLY THIS AFTERNOON ACROSS SOUTHEAST KANSAS AND
WESTERN MISSOURI. THIS MAY BE ENOUGH TO GET A FEW STORMS GOING IN
THIS AREA. OTHER SHOWERS AND STORMS WILL STILL BE POSSIBLE OVER
CENTRAL AND SOUTH CENTRAL MISSOURI WITH THE DEPARTING WAVE. IF
STORMS CAN DEVELOP OVER THE WEST...0-6KM BULK SHEAR VALUES AROUND 40
KNOTS WOULD SUPPORT ORGANIZED STORMS...POSSIBLY SUPERCELLS. ALTHOUGH
SLIGHTLY LESS INSTABILITY IS EXPECTED OVER THE EASTERN ZONES...SHEAR
WILL STILL BE SUFFICIENT FOR ORGANIZED STORMS. GENERALLY WENT ON THE
WARM SIDE OF GUIDANCE FOR TEMPERATURES...ESPECIALLY OUT WEST WHERE
BETTER INSOLATION IS EXPECTED.

TONIGHT...ANY THUNDERSTORMS THAT REMAIN WILL QUICKLY DISSIPATE WITH
THE LOSS OF DIURNAL HEATING. WILL LIKELY SEE SOME LOW CLOUD
DEVELOPMENT ACROSS MUCH OF THE OZARKS WITH NEAR SATURATION EXPECTED
AROUND 925MB. EXCEPTION TO THIS MAY BE OVER CENTRAL MISSOURI.
OVERNIGHT LOWS WILL DROP NEAR OR BELOW CROSS OVER TEMPERATURES.
LIGHT WINDS AND FAVORABLE LOW LEVEL HUMIDITY PROFILES WILL FAVOR FOG
DEVELOPMENT OVER PORTIONS OF CENTRAL MISSOURI. WITH COLLABORATION
FROM LSX AND EAX...HAVE ADDED PATCHY FOG MENTION LATE TONIGHT.

SATURDAY THROUGH FRIDAY...A VERY AMPLIFIED UPPER LEVEL PATTERN WILL
PERSIST ACROSS THE UNITED STATES. THE LONG WAVE PATTERN WILL FEATURE
A LONG WAVE TROUGH OVER THE WESTERN UNITED STATES WITH A STRONG
RIDGE OVER THE CENTRAL UNITED STATES. MOST MEDIUM RANGE MODELS
INSIST ON UPPER LEVEL ENERGY PLOWING INTO THIS RIDGE FROM EARLY TO
MIDWEEK...SIMILAR TO THE 00Z GFS. THIS JUST DOES NOT MAKE SENSE
GIVEN THE STRENGTH AND POSITION OF THE LONG WAVE RIDGE. THE MORE
LIKELY SCENARIO WOULD BE FOR ENERGY FROM THE PARENT TROUGH TO
PROPAGATE NORTHEAST TOWARDS THE WESTERN GREAT LAKES...SIMILAR TO THE
00Z ECMWF. ANY ASSOCIATED SURFACE FRONT WOULD LIKELY THEN REMAIN
NORTHWEST OF THE OZARKS. THE ONE POSSIBLE EXCEPTION TO THIS WOULD BE
CONVECTIVELY DRIVEN OUTFLOW WHICH WOULD EFFECTIVELY GIVE THE FRONT A
BOOST TO THE SOUTHEAST. BOTTOM LINE...HAVE SLOWLY SPREAD SLIGHT
CHANCE TO EVENTUALLY CHANCE POPS EAST ACROSS THE OZARKS FROM LATE
THIS WEEKEND THROUGH NEXT WEEK. WOULD NOT BE SHOCKED TO SEE AN
ISOLATED STORM OR TWO ELSEWHERE AS THE ATMOSPHERE WILL REMAIN
UNSTABLE AND WEAKLY CAPPED. ALTHOUGH CLOUDS SHOULD BE ON THE
INCREASE...THICKNESSES AND LOW LEVEL TEMPERATURES WILL SUPPORT HIGHS
IN THE 80S AT LEAST INTO TUESDAY.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z TAFS...EXPECT A BROKEN DECK AROUND 10-12KFT TO PERSIST
THROUGH MID MORNING AS MOISTURE CONTINUES TO LIFT NORTH AND EAST
AROUND THE UPPER LOW OVER SOUTH CENTRAL MISSOURI. STRATUS DECK
AROUND 800 FEET HAS CREPT CLOSE ENOUGH TO JOPLIN TO WARRANT A BRIEF
TEMPO IFR GROUP UNTIL MID MORNING. SPRINGFIELD HAS MAINTAINED A VFR
CEILING AROUND 5000 FEET WHICH SHOULD GRADUALLY ERODE THIS MORNING
AS UPPER LOW MOVES QUICKLY NORTHEAST INTO THE ST. LOUIS AREA.

RADAR IMAGERY IS SHOWING SCATTERED LIGHT TO MODERATE RAIN ALONG AND
EAST OF HIGHWAY 65...WITH INTERMITTENT LIGHT RAIN AT THE KSGF
AIRPORT. WILL MAINTAIN THE RAIN FOR JUST AN HOUR OR SO.

SCATTERED STORM DEVELOPMENT IS EXPECTED DURING THE AFTERNOON. FOR
NOW WILL CARRY A VICINITY FOR THUNDER DURING MUCH OF THE AFTERNOON.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 4, 5:44 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 AM CDT FRI MAY 4 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
544 AM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS CONTAINING HAIL TO THE SIZE OF
  GOLF BALLS AND WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS FROM
  THIS AFTERNOON INTO EARLY THIS EVENING.

  DISCUSSION:

  RAIN SHOWERS WILL CONTINUE OVER CENTRAL AND SOUTH CENTRAL
  MISSOURI THIS MORNING. SCATTERED THUNDERSTORMS WILL LIKELY
  DEVELOP IN THESE SAME AREAS THIS AFTERNOON. SOME OF THESE
  STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND
  GUSTS TO 60 MPH.

  OTHER THUNDERSTORMS MAY DEVELOP OVER EXTREME SOUTHEAST
  KANSAS AND WESTERN MISSOURI LATE THIS MORNING AND EARLY THIS
  AFTERNOON. IF THESE STORMS DEVELOP...THEY WILL BE CAPABLE OF
  PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO
  60 MPH. ANY THUNDERSTORMS THAT DO DEVELOP WILL QUICKLY
  DISSIPATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORM CHANCES WILL INCREASE STARTING LATE THIS WEEKEND
  AND CONTINUING THROUGH THE MIDDLE OF NEXT WEEK. STRONG TO
  SEVERE STORMS WILL BE POSSIBLE...BUT SPECIFIC DETAILS REMAIN
  IN QUESTION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
  THIS EVENING ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE
  MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.